Hail, Crawford
- When
- July 16, 4:40 PM CST
- Where
- Crawford County, 2.3 mi ENE of Girard
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.510, -94.810
Quarter-sized hail fell near Crawford Hills Golf Course.
Widely scattered severe storms impacted the Ozarks and southeastern Kansas producing reports of isolated wind damage, flooding and up to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Widely scattered severe storms impacted the Ozarks and southeastern Kansas producing reports of isolated wind damage, flooding and up to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 2:30 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 330 PM CDT Mon Jul 16 2018 ...Southern Missouri Seeing Scattered Storms This Afternoon... .SHORT TERM...(This evening through Tuesday) Issued at 304 PM CDT Mon Jul 16 2018 Some lucky folks are seeing some much needed rainfall with scattered storms this afternoon across southern Missouri. A weak disturbance is moving southeastward across the area and interacting with a weak frontal boundary. Convection has mainly developed along and south of Highway 60 this afternoon and will continue into the early evening hours before moving on and dissipating. Most of tonight will be quiet but Tuesday afternoon could be like today. Another weak disturbance will be moving southeastward out of eastern Kansas Tuesday afternoon and evening. Additional scattered showers and storms will be possible across southeastern Kansas and southern Missouri on Tuesday. While widespread severe weather is not expected, isolated damaging wind gusts and small hail could be possible with the strongest storms. .LONG TERM...(Tuesday Night through Monday) Issued at 304 PM CDT Mon Jul 16 2018 The upper level ridge will be placed over the Four Corners Region of the western U.S. and the Ozarks Region will be in a northwest flow mid week. A stronger shortwave will move through the Midwest Region by midweek. This feature will slow down and carve out a trough across the Great Lakes Region by the end of the week. We will have a cool front that will pass through by late week. Model guidance may be a tad bit too warm which still indicates lower 90s for highs. We may have to watch trends and take off a few degrees by the end of the week if this pattern set ups right. There could be some storm chances late week as well on Thursday and Friday. By the weekend, a large upper level trough is across the eastern half of the U.S. and we are in a northerly flow this weekend with slightly cooler and drier weather from high pressure. Rain chances go away for a little while this weekend. On a side note, this is my last forecast discussion and forecasting day here at NWS Springfield. I have been a forecaster here for 8 years in the Missouri Ozarks and I want to say thank you to everyone out there who have read my discussion over the years. I also want to say thank you to my coworkers who have been great and they will continue to bring the best forecasts and services possible to everyone across our local area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM CDT Mon Jul 16 2018 Mainly VFR conditions are expected through the next 24 hours. The main aviation concern will be scattered convection developing this afternoon into the early evening. Have mentioned TEMPO groups this afternoon for brief MVFR ceilings and visibility drops along with gusty variable winds near storms. Otherwise winds will be light northwesterly becoming light and variable. The main time window for pilots to be watching convection will be 19z to 24z this afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Griffin
Hazardous Weather Outlook National Weather Service Springfield MO 234 PM CDT Mon Jul 16 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 234 PM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive heat risk. DISCUSSION... Scattered thunderstorms will once again develop this afternoon and evening across southeast Kansas into far southern Missouri. There will be a marginal risk for a couple stronger storms with damaging gusty winds up to 50 mph and small hail up to penny size along with lightning and brief heavy downpours. Max heat indices will top out in the upper 90s to around 104. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be a limited threat of lightning daily in the afternoon each day through end of week. After another very warm day on Tuesday...a bit cooler weather is in store Wednesday with hot and humid conditions returning for the end of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf WFO SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG PLEASANT HOPE 37.46N 93.27W
07/16/2018 POLK MO EMERGENCY MNGR
SEVERE THUNDERSTORM WIND GUSTS DAMAGED TREES AND SOME
POWER POLES.
&&
DCRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG POMONA 36.87N 91.91W
07/16/2018 HOWELL MO PUBLIC
SEVERE THUNDERSTORM WIND GUSTS DAMAGED A SIGN AND SOME
AWNING PANELS AT A GAS STATION.
&&
DCRAMERThe Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter-sized hail fell near Crawford Hills Golf Course.
Severe thunderstorm wind gusts downed several limbs at the Girard Municipal Golf Course.
Severe thunderstorm wind gusts downed a few large to medium sized tree limbs on the Baxter Springs Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771493, 771494, 771495.